Jump to content

Tarceva Started--UPDATED 12/16--Switching to lower dose


fillise

Recommended Posts

Mom got her Tarceva this week and started taking it yesterday.

She got onto the Tarceva assistance program and is paying a $25.00 co-pay each month.

Both the staff at her oncologists office and at the specialty pharmacy dispensing the Tarceva have bent over backwards to help her get the drug.

In all the fuss and fight over the Health Care Reform issue you hear a lot of stories when the system doesn't work, but you never hear when it does. In this case it did and I am very grateful.

So far so good, but it's only been 2 days. I'll keep you posted. She sees the onc again on the 22nd and I will be there with here.

Susan

Link to comment
Share on other sites

Talked to Mom last night and she said her face was breaking out. Her onc. said to call him if she developed a rash and they would tell her what to do. I'll call tonight to see what he says and add some of Ned's wisdom.

Also, last night was the first time I've talked to her in weeks that she didn't cough constantly. In fact she didn't cough at all.

Hpefully the rash is a sign that the Tarceva is going to do her some good.

Susan

Link to comment
Share on other sites

Mom saw her Onc. yesterday. On just 4 days of Tarceva she developed a pretty severe rash. The Onc looked at her and thought she had been taking it at least two weeks. They have taken her off the 150 mg dose and will start her on 75 mg the day after Christmas.

Anyone with experience know how long it takes the rash to disappear once you stop taking the drug?

Thanks,

Susan

Link to comment
Share on other sites

Anyone with experience know how long it takes the rash to disappear once you stop taking the drug?

It usually gets better rather fast. A couple of weeks after I started (probably because I hadn't been serious about the skin lube routine that I now strongly recommend for everyone starting Tarceva) I was climbing the walls with itchy rash and took a 3-day break. It was better after the first day, and very much diminished by the third day. I then resumed the 150mg and it never got as bad as before.

Sounds like your mom might have the EGFR mutation. Was she tested for it (I wasn't). Those with the mutation generally respond very well to Tarceva, even when the dose is lowered to reduce side effects. Sounds very encouraging to me, and it tracks with the observation you made about the cough being much better almost immediately. Tarceva seems to work very fast, whether we're talking about benefits or side effects. Aloha,

Ned

Link to comment
Share on other sites

Susan,

I know the rash can be annoying, but it is encouraging that this side effect might, indeed, be an indicator of Tarceva doing the work.

There have been reports of it working even after the lessening of dosage.

My continued thoughts and prayers for very good results.

Barbara

Link to comment
Share on other sites

Susan, I've heard such horror stories about the Tarceva rash and figure I'd probably go into hibernation. That would be worse than the rash itself. But I hope your Mom gets some relief from the rash because it does sound like a positive response. Keep us posted.

Judy in Key West

Link to comment
Share on other sites

I keep telling her the rash is a good thing. The nurse at her onc's office took once look at her and said "Oh Good that means the Tarceva is working!"

Hopefully the break this week will let her recover a bit and like Ned said, it won't be as bad after the break.

BTW--Ned, can you review your routine for me? I'm going to see her on Sunday and will make sure she has all the necessary supplies when she starts back on it.

Thanks,

Susan

Link to comment
Share on other sites

Susan, here's Dr. West's post in the "what I really do" series:

http://cancergrace.org/lung/2008/10/22/wird-egfr-rash/

and be sure to read the comments.

This was my routine, which varies just slightly from Dr. West's article:

Always bathe/shower with a non-drying product such as Dove Body Wash Sensitive Skin and follow up with a moisturizing lotion such as Cetaphil or the unfragranced/hypoallergenic version of Vaseline Intensive Rescue (cheaper, and worked just as well for me). Have prescriptions for an oral antibiotic such as doxycycline or minocycline (I was on doxycycline for several months) and a tube of clindamycin topical gel. Don't spread that all over the face (it's very drying) but dab it onto new pustules a couple of times a day — cleared them up in a few days, and they tended not to return in the same spot. I had a bottle of Imodium on hand for diarrhea, but never opened it because Tarceva's tendency to cause loose stools perfectly balanced my general tendency toward constipation, and I didn't need any bowel measures one way or the other during the entire 16 months I was on Tarceva. My only precaution was to make sure I was close to a bathroom/restroom for about an hour following any meal.

That pretty much did it until the fingertip issues began, sometime after the face rash had largely resolved. When that became severe, Cordran tape was very helpful in relieving the soreness, but that has its own limitations and cautions, which I can fill you in on if and when it's ever needed (many people don't have fingertip problems). When I was recovering from that I found an item in the nail care aisle of our local drug store that helped strengthen the nails and surrounding skin, and I'm absolutely convinced that it would have helped minimize the problem if I'd known about and used it earlier. I used either NutraNail Green Tea Nail Strengthener or Sally Hansen "Grow Nails Now" Nail Growth Solution. This is not a solution that dries hard on the nail, but more of an oily thing that you brush on the nail and rub into the surrounding skin. I think it's worth starting one of these if she starts to notice any change in and around the nails.

Good luck and Aloha,

Ned

Link to comment
Share on other sites

Susan, the quick rash response does sound like a positive thing. The one thing though that can be a bad thing is if it affects the eyes. Hope that is not the case . As for taking people off a few days and then lowering the dose, I think that's common practice and it seems to work wonders for a lot of folks. Keeping your mom in my prayers, as always.

Hugs,

Sue

Link to comment
Share on other sites

Susan,

Jill Feldman is on Tarceva and had the rash severely. She sought out a dermotologist who is an expert in treating Tarceva Rash. You can contact her via FB or I can give you direct email for her if you want to get into contact with this dr.- I've spoken with him, he's a great guy.

Hugs

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.